Alert archive / Ohio / Tornado Warnings in 2023
Tornado Warning 11, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Apr 1, 2023, 12:52 AM EDT for Allen County, Van Wert County, Ohio. It was in force for 23 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2023, 12:52 AM EDT (04:52 UTC)
- Expired
- Apr 1, 2023, 1:15 AM EDT
- In force
- 23 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Allen County, OH, Van Wert County, OH
The radar
The Cincinnati radar (KILN), 147 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 1:02 AM EDT | TSTM WND DMG | 3 E Rousculp, OH | SOME LARGE TREE BRANCHES DOWN AND SOME STRUCTURAL DAMAGE TO A BARN. |
| Apr 1, 1:02 AM EDT | TORNADO | 2 W Lafayette, OH | EF0 TORNADO TOUCHED DOWN ON MCCLURE ROAD, SOUTH OF ADA RD AND TRACKED NORTHEAST ACROSS FISHER ROAD BEFORE WEAKENING. 2 BARNS AS WELL AS SEVERAL TREES WERE DAMAGED. MAXIMUM WINDS ESTIMATED AT 85 MPH AND A MAXIMUM WIDTH OF 75 YARDS. |
| Apr 1, 1:03 AM EDT | TORNADO | 3 Ssw Westminster, OH | EF0 TORNADO DESTROYED A GRAIN BIN AND CARRIED THE BIN INTO A NEARBY FIELD FOR ABOUT A HALF MILE BEFORE DISSIPATING. MAXIMUM WINDS WERE 75 MPH WITH A WIDTH OF 50 YARDS. TREES ON THE PROPERTY WERE ALSO DAMAGED BY INFLOW WINDS OF THE TORNADO. |
| Apr 1, 1:04 AM EDT | TORNADO | 2 Ssw Westminster, OH | EF0 TORNADO BRIEFLY TOUCHED DOWN, DAMAGING A BARN AND CARRYING THE DEBRIS TO THE ENE. MAXIMUM WINDS AROUND 75 MPH AND A WIDTH OF 50 YARDS. |
| Apr 1, 1:05 AM EDT | TSTM WND DMG | 3 Ese Rousculp, OH | SIGNIFICANT DAMAGE TO A SHED AND A CARPORT LIFTED OFF GROUND. |
| Apr 1, 1:07 AM EDT | TSTM WND DMG | 2 Sw Westminster, OH | LARGE TREE BRANCHES DOWNED. TIME ESTIMATED FROM RADAR. |
| Apr 1, 1:09 AM EDT | TSTM WND DMG | 2 S Westminster, OH | DAMAGE TO HOG BARN ALONG WITH A FEW POWER LINES DOWN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:09 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 456 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
992
WFUS53 KIWX 010452
TORIWX
OHC003-161-010515-
/O.NEW.KIWX.TO.W.0011.230401T0452Z-230401T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
1252 AM EDT Sat Apr 1 2023
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Southeastern Van Wert County in west central Ohio...
Allen County in west central Ohio...
* Until 115 AM EDT.
* At 1252 AM EDT, a severe thunderstorm capable of producing a
tornado was located near Spencerville In Allen County, or 7 miles
north of St. Marys, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Elida around 105 AM EDT.
Lima and Fort Shawnee around 110 AM EDT.
This includes Interstate 75 between mile markers 119 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
4069 8443 4075 8445 4092 8389 4092 8388
4064 8388
TIME...MOT...LOC 0452Z 255DEG 45KT 4066 8436
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
PBM1 follow-up statement
770
WWUS53 KIWX 010512
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
112 AM EDT Sat Apr 1 2023
OHC003-161-010522-
/O.EXP.KIWX.TO.W.0011.000000T0000Z-230401T0515Z/
Van Wert OH-Allen OH-
112 AM EDT Sat Apr 1 2023
...THE TORNADO WARNING FOR SOUTHEASTERN VAN WERT AND ALLEN COUNTIES
WILL EXPIRE AT 115 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 500 AM EDT for west central
Ohio.
LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
4069 8443 4075 8445 4092 8389 4092 8388
4064 8388
TIME...MOT...LOC 0512Z 255DEG 45KT 4072 8406
$$
PBMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Mar 31, 7:54 PM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, Mar 31, 7:54 PM EDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
754 PM EDT Fri Mar 31 2023
.SYNOPSIS...
Issued at 752 PM EDT Fri Mar 31 2023
Severe thunderstorms are expected late this evening into the early
overnight hours. The primary hazard will be damaging wind gusts
with an isolated tornado or 2 possible. Be sure to have multiple
ways to receive weather alerts.
&&
.UPDATE...
Issued at 752 PM EDT Fri Mar 31 2023
Line of showers and storms continues to quickly move NE ahead of
the advancing warm front. The majority have behaved themselves,
but a few cells have managed some rotation, supporting vigorous
updrafts sufficient for up to golf ball size hail. These will
exit the area over the next hour or 2 with confidence low on how
much additional convection may develop in the warm sector prior to
the arrival of the main show expanding across central IL. One
cell trying to get going in Miami county as of writing this. All
modes of severe would be possible with any storms ahead of the
main line. Our main show most likely will come from the central IL
storms with hi res modeling suggesting potential for several
swaths of strong wind across the S. Impacts in the NW from this
line are uncertain, with them possibly needing to wait for
convection across NW IL. Suffice to say, severe threat not over
with, especially across the moderate risk area and into the
enhanced risk. Just how far NE the convection makes it remains
uncertain and will be monitored.
&&
.SHORT TERM...(This Evening through Saturday)
Issued at 351 PM EDT Fri Mar 31 2023
There are no significant changes in the near-term forecast thinking
for severe thunderstorms late this afternoon and evening (see AFD
update from this morning). Convection is well underway to the west
and our surface observations indicate favorable conditions.
Supercells moving through central IL are being monitored, should
they enter our forecast area within the next few hours.
Alternatively, additional development is favored on some high-res
guidance. These would be the supercells capable of all hazards.
POPs were adjusted this evening to refine the QLCS timing, which
looks to move from west from about 9p to 1a EDT. Damaging wind
gusts remain the primary concern, along with embedded tornadoes.
Very windy and cold on Saturday in the wake of a tight thermal
gradient aloft as the upper-level trough becomes negatively tilted
and lifts northeast. Most model guidance favors strong wind gusts
mixing down from about 850mb, resulting in wind gusts of 40 to 50
mph. Two periods where gusts of 55 mph are possible is behind the
cold front tonight, along the US 24 corridor as the dry slow moves
overhead. The second period is Saturday afternoon downwind of the
lake as the surface low occludes and a secondary thermal trough
aloft moves in. In fact, an argument could be made for a high wind
warning adjacent to the lake, but the duration is likely shortlived.
Thus, the wind advisory remains most representative of this wind
event. One area that might struggle to see wind gusts of 45 mph is
far northeast IN and far south-central MI. Blending a variety of
model guidance and peppering in some 90th percentile National Blend,
I am still coming up short there with gusts closer to 40 mph
instead. With the expected precipitation, there will be less mixing-
down of the stronger wind gusts. There will also be passing rain and
snow showers on Saturday. Delightful. No snow accumulation is
expected.
&&
.LONG TERM...(Saturday Night through Friday)
Issued at 351 PM EDT Fri Mar 31 2023
Wind gusts subside Saturday evening. High pressure moves in through
at least Monday morning. Thereafter, the weather pattern become
active with WAA over much of the Mississippi River valley and a warm
front lifting into our CWA Monday night or so. This brings the
chance of rain to the forecast, which lingers through Midweek when a
low lifts through the Central Plains and Midwest. We look to be in
the warm sector of this storm, so, there will be the chance for
thunderstorms both ahead and along the cold front. The late-week
period is cooler behind the front, but soon rebounds in the wake of
a departing surface high.
There will be several warm days early in the week as ridging builds
in and WAA washes over the area. Highs will be well into the 60s on
Monday, with highs in the 70s likely for some on Tuesday and
Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 727 PM EDT Fri Mar 31 2023
Band of showers and isolated storms, associated with the
approaching warm front, was clearing KFWA and will clear KFWA in
the next hour resulting in leaving out of 00Z TAFs. Confidence low
on additional development of storms prior to arrival of
intensifying line of storms racing NE out of central Illinois, set
to arrive into the area after 2Z. This line may mainly impact KFWA
but will be close with damaging winds and a threat for an
isolated tornado will be the main concerns with these storms for a
1 to 2 hour period. Other storms in NW IL may move NE and not
impact KSBN but will monitor trends closely.
Once the storms clear later this evening, a period of VFR cigs
may settle in prior to arrival of colder air and drop to MVFR.
With greater concern on convection right now, only minor changes
made beyond the main period of focus.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 6 AM EDT /5 AM CDT/ to 6 PM EDT /5 PM CDT/
Saturday for INZ005>009-012>015-017-018-020-022>027-032>034-
103-104-116-203-204-216.
MI...Wind Advisory from 6 AM to 6 PM EDT Saturday for MIZ078>081-177-
277.
OH...Wind Advisory from 6 AM to 6 PM EDT Saturday for OHZ001-002-004-
005-015-016-024-025.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.
Gale Warning from 11 PM this evening to 8 PM EDT Saturday for
LMZ043-046.
&&
UPDATE...Fisher
SYNOPSIS...Fisher
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 31, 9:48 AM EDT, 15 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 948 AM EDT Fri Mar 31 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-011400- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 948 AM EDT Fri Mar 31 2023 /848 AM CDT Fri Mar 31 2023/ ...WIND ADVISORY IN EFFECT FROM 6 AM EDT /5 AM CDT/ TO 6 PM EDT /5 PM CDT/ SATURDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms late this afternoon and early tonight can produce damaging wind gusts. Tornadoes are possible as well. Ensure you have multiple ways to receive weather alerts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LMZ043-046-011400- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 948 AM EDT Fri Mar 31 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT SATURDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning.
In the hours before
Local storm report, Apr 1, 12:27 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1227 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND GST 2 S COESSE 41.11N 85.40W
03/31/2023 M59 MPH WHITLEY IN MESONET
MESONET STATION PDU05 NORTHEAST PURDUE
AGRICULTURAL CE.
&&Local storm report, Apr 1, 12:28 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1228 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM TSTM WND GST 2 S GRISSOM AFB 40.63N 86.15W
03/31/2023 M56 MPH MIAMI IN AWOS
AWOS STATION KGUS GRISSOM AFB PERU.
&&Local storm report, Apr 1, 12:29 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1229 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST 1 E WALTON 40.66N 86.22W
03/31/2023 M55 MPH CASS IN MESONET
MESONET STATION FW1989 WALTON.
&&Local storm report, Apr 1, 12:32 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1232 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL SHIPSHEWANA 41.68N 85.58W
03/31/2023 E1.00 INCH LAGRANGE IN PUBLIC
TIME ESTIMATED FROM RADAR. REPORT FROM
FACEBOOK.
0600 PM HAIL WANATAH 41.43N 86.89W
03/31/2023 E0.88 INCH LA PORTE IN TRAINED SPOTTER
0605 PM HAIL KINGSBURY 41.53N 86.70W
03/31/2023 M0.88 INCH LA PORTE IN TRAINED SPOTTER
0700 PM HAIL PLYMOUTH 41.35N 86.32W
03/31/2023 M0.88 INCH MARSHALL IN AMATEUR RADIO
0727 PM HAIL 1 E WALLEN 41.15N 85.14W
03/31/2023 E0.88 INCH ALLEN IN PUBLIC
0622 PM HAIL LA PORTE 41.61N 86.71W
03/31/2023 M0.75 INCH LA PORTE IN AMATEUR RADIO
0658 PM HAIL 1 SSW DONALDSON 41.35N 86.45W
03/31/2023 M0.75 INCH MARSHALL IN TRAINED SPOTTER
0736 PM HAIL 1 E SAINT JOSEPH 42.10N 86.48W
03/31/2023 U0.75 INCH BERRIEN MI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0750 PM HAIL FREMONT 41.73N 84.93W
03/31/2023 E0.75 INCH STEUBEN IN PUBLIC
&&Local storm report, Apr 1, 12:38 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1238 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND DMG 2 ESE MISHAWAKA 41.66N 86.13W
03/31/2023 ST. JOSEPH IN PUBLIC
LARGE TREE SNAPPED LAING AVE.
&&Local storm report, Apr 1, 12:47 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1247 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND GST 1 SSE WALLEN 41.14N 85.15W
04/01/2023 M64 MPH ALLEN IN AWOS
SMITH FIELD AIRPORT AWOS.
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 11:13 PM EDT | Severe Thunderstorm Warning | IWX | Paulding | 47 min |
| Mar 31, 11:31 PM EDT | Tornado Warning | IWX | Paulding | 29 min |
| Mar 31, 11:41 PM EDT | Tornado Warning | IWX | Defiance, Paulding | 34 min |
| Mar 31, 11:49 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Williams | 56 min |
| Apr 1, 12:03 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam, Van Wert | 57 min |
| Apr 1, 12:05 AM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Paulding, Putnam | 55 min |
| Apr 1, 12:11 AM EDT | Severe Thunderstorm Warning | IWX | Williams | 23 min |
| Apr 1, 12:58 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam | 15 min |
| Apr 1, 10:44 AM EDT | High Wind Warning | IWX | Allen, Paulding, Putnam, Van Wert | 6 hr |
Nearby
Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.